Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 31, NWS Blacksburg, VA

March 20, 2012Caswell County, Rockingham County, North Carolina; Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 20, 2012, 6:43 PM EDT for Caswell County, Rockingham County, North Carolina; Pittsylvania County, Virginia. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 20, 2012, 6:43 PM EDT (22:43 UTC)
Expired
Mar 20, 2012, 7:45 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Caswell County, NC, Rockingham County, NC, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 7:07 PM EDTHAIL 0.7Oregon Hill, NC
Mar 20, 7:07 PM EDTHAIL 11 Ne Stephens Crossroad, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

546 
WUUS51 KRNK 202243
SVRRNK
NCC033-157-VAC143-202345-
/O.NEW.KRNK.SV.W.0031.120320T2243Z-120320T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 PM EDT TUE MAR 20 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA
  EASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
  SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 745 PM EDT.

* AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PELHAM...OR NEAR MAYFIELD...AND MOVING
  SOUTHWEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PELHAM...
  BETHEL...
  RUFFIN...
  LAWSONVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3638 7978 3657 7967 3652 7936 3624 7949
TIME...MOT...LOC 2243Z 029DEG 4KT 3649 7951

$$

WP
2 follow-up statements
962 
WWUS51 KRNK 202305
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 PM EDT TUE MAR 20 2012

VAC143-202315-
/O.CAN.KRNK.SV.W.0031.000000T0000Z-120320T2345Z/
PITTSYLVANIA VA-
705 PM EDT TUE MAR 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PITTSYLVANIA
COUNTY IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3638 7978 3653 7970 3652 7936 3624 7949
TIME...MOT...LOC 2305Z 029DEG 4KT 3647 7952

$$

NCC033-157-202345-
/O.CON.KRNK.SV.W.0031.000000T0000Z-120320T2345Z/
CASWELL NC-ROCKINGHAM NC-
705 PM EDT TUE MAR 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR WESTERN CASWELL AND EASTERN ROCKINGHAM COUNTIES...

AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR RUFFIN...OR NEAR MAYFIELD...MOVING
SOUTHWEST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  PELHAM...
  DRAPER...
  RUFFIN...
  LAWSONVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3638 7978 3653 7970 3652 7936 3624 7949
TIME...MOT...LOC 2305Z 029DEG 4KT 3647 7952

$$

RCS
865 
WWUS51 KRNK 202350
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
750 PM EDT TUE MAR 20 2012

NCC033-157-210001-
/O.EXP.KRNK.SV.W.0031.000000T0000Z-120320T2345Z/
CASWELL NC-ROCKINGHAM NC-
750 PM EDT TUE MAR 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CASWELL AND EASTERN
ROCKINGHAM COUNTIES EXPIRES AT 745 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3638 7978 3653 7970 3652 7936 3624 7949
TIME...MOT...LOC 2305Z 029DEG 4KT 3647 7952

$$

RCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 5:29 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 20, 5:29 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT TUE MAR 20 2012

.SYNOPSIS...
THE CIRCULATION BETWEEN HIGH PRESSURE OFF THE ATLANTIC COAST AND LOW
PRESSURE OVER THE SOUTHWESTERN PORTION OF THE NATION WILL MAINTAIN
WELL ABOVE NORMAL TEMPERATURES OVER THE MID ATLANTIC REGION FOR THE
REST OF THE WEEK ALONG WITH A DAILY THREAT OF SHOWERS AND
THUNDERSTORMS.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 520 PM EDT TUESDAY...

QUICK UPDATE TO ACCOUNT FOR BETTER COVERAGE OF STRONG STORMS FROM
SE WV TO THE PIEDMONT. HIGHER INSTABILITY DRIVING THE STORMS
ACROSS THE PIEDMONT/FOOTHILLS. ADDED SMALL HAIL/HEAVY
RAIN/FREQUENT LIGHTNING TO THE GRIDS/FORECAST. BETTER THREAT OF
STORMS WILL BE MOVING SLOWLY SWD ALONG A LINE SOUTH OF THE ROANOKE
RIVER AND ENDING UP NEAR THE VA/NC BORDER THIS EVENING...BEFORE
LOSS OF HEATING CAUSES SOME WEAKENING/DIMINISHING. THE 18Z NAM HAD
PICKED UP THIS FAIRLY WELL.

PREVIOUS VALID DISCUSSION ISSUED AT 400 PM TODAY...

EXPECTING MINIMAL OVERNIGHT FOG/LOW CLOUDS WITH TOTALLY
UNORGANIZED SYNOPTIC PATTERN AND LACK OF ANY LOW-LEVEL MOISTURE
FEED. FOR WED...ELONGATED SKINNY UPPER RIDGE WEDGED BETWEEN WEAK
UPPER LOW TO THE EAST AND MAMMOTH DEEP CLOSED LOW IN THE SOUTH
CENTRAL U.S. WILL SLOWLY DRIFT TOWARD THE RNK CWA. THIS SHOULD
PUSH THE BETTER CHC FOR CONVECTION FURTHER SE ON WED...SO HAVE
ONLY ADVERTISED SLIGHT CHANCE TO LOW CHANCE POPS FOR WED AFTERNOON
AT THIS POINT. USED A BLEND OF MAV/MET TEMPS THROUGH WED...WITH
LITTLE DAY-TO-DAY CHANGE EXPECTED. MAX TEMPS SHOULD BACK OFF
SLIGHTLY FROM THE RECORD VALUES OF TODAY...BUT MIN TEMPS WILL
STILL BE NEAR RECORD WARM VALUES.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 300 PM EDT TUESDAY...

AN UPPER LEVEL RIDGE WILL CONTINUE TO CONTROL OUR WEATHER
THROUGH THE PERIOD. A WEAK UPPER LEVEL LOW WILL DEVELOP AND
GRADUALLY DROP SOUTH ALONG THE ATLANTIC COAST INTO THURSDAY.
BOTH THE NAM AND GFS SEEM QUITE ROBUST WITH THE ASSOCIATED
SHORTWAVES PIVOTING AROUND THIS LOW.

WILL HOLD ON TO THE ISOLATED TO SCATTERED RAIN SHOWERS WITH
EMBEDDED THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS FUELED
BY THE INSTABILITY OF THE PEAK SOLAR HEATING. PLAYED LOWS WEDNESDAY
NIGHT CLOSE TO THE MILDER ADJMET WITH READINGS FROM THE UPPER 40S IN
THE MOUNTAINS TO THE MID 50S IN THE FOOTHILLS. HIGH TEMPERATURES ON
THURSDAY WILL RUN 20-25 DEGREES ABOVE NORMAL...WITH READINGS FROM
AROUND 70 DEGREES IN THE WEST TO AROUND 80 DEGREES IN THE SOUTHEAST.
LOWS THURSDAY NIGHT WILL REMAIN MILD WITH VALUES FROM THE UPPER 40S
IN THE MOUNTAINS TO THE MID 50S IN SOUTHSIDE.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 300 PM EDT TUESDAY...

THE MID ATLANTIC REGION REMAINS IN A MOIST AND UNSTABLE AIRMASS ON
FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY
AFTERNOON WITH A BACK DOOR FRONT AROUND THE MASON-DIXON LINE
AND PREFRONTAL JET ENERGY COMING ACROSS THE TENNESSEE VALLEY.
THE BACK DOOR FRONT WILL APPROACH THE AREA FRIDAY NIGHT...THEN GETS
PUSHED TO THE NORTH ON SATURDAY. A STRONG CYCLONE WILL SLOWLY TRACK
FROM THE SOUTHERN PLAINS INTO THE MIDWEST SATURDAY MORNING. IN THE
MEDIUM RANGE...THE CANADIAN WAS STRONGER WITH THE UPPER LOW
COMPARED TO SLOWER AND WEAKER GFS AND ECMWF. THE LOW CENTER
WILL TRAVEL SOUTHEAST INTO THE TENNESSEE VALLEY SATURDAY NIGHT AND
OVER THE CAROLINAS ON SUNDAY.

PREFRONTAL CONVECTION SHOULD MOVE INTO THE WEST SATURDAY THEN OVER
THE ENTIRE AREA SATURDAY NIGHT INTO SUNDAY MORNING. WITH ABUNDANT
MOISTURE AND SLOW MOVEMENT OF THESE STORM...HEAVY RAIN IS LIKELY
WITH A POTENTIAL FOR WIDESPREAD FLOODING. KEPT THE LIKELY POPS ON
SATURDAY NIGHT INTO SUNDAY...BUT THE TIMING COULD SHIFT DEPENDING ON
THE SPEED OF THE LOW AND ASSOCIATED COLD FRONT.

PLAYED HIGHS ON FRIDAY QUITE WARM WITH READINGS FROM THE LOWER 70S
IN THE MOUNTAINS TO AROUND 80 DEGREES IN THE SOUTHEAST. WENT LOW
TEMPERATURES FRIDAY NIGHT FROM THE UPPER 40S IN THE MOUNTAINS TO THE
MID 50S IN THE PIEDMONTS.  WITH CLOUDS AND A GOOD CHANCE OF RAIN
SATURDAY...TEMPERATURES WILL ONLY RISES INTO THE MID 60S IN THE WEST
TO THE LOWER 70S IN THE SOUTHEAST. KEPT IT COOL ON SUNDAY WITH HIGHS
FROM AROUND 60 DEGREES IN THE MOUNTAINS TO THE LOWER 70S IN THE
SOUTHEAST. TEMPERATURES MODERATE ON MONDAY INTO TUESDAY WITH HIGHS
FROM THE LOWER 60S IN THE WEST TO THE LOWER 70S IN THE EAST. LOWS
WILL GENERALLY RANGE FROM THE LOWER 40S TO AROUND 50 DEGREES.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
AS OF 645 AM EDT TUESDAY...

ISOLATED SHRA/TSRA DEVELOPING ALONG THE ALLEGHANYS AND THE NORTHERN
BLUE RIDGE...BUT LITTLE ORGANIZED SUPPORT FOR ACTIVITY THIS
AFTERNOON. SCT-BKN CONVECTIVE CLOUDS WILL TRANSITION INTO CONVECTIVE
DEBRIS THROUGH THE EARLY EVENING...OTHERWISE...VFR OUTSIDE SHRA/TSRA
ACTIVITY THROUGH EARLY EVENING. OVERNIGHT...HAVE BACKED OFF
DEVELOPMENT OF IFR FG WITH LITTLE CHANGE IN AIR MASS OR SYNOPTIC
PATTERN INDICATED FROM THIS MORNING. EARLY THIS MORNING...LITTLE TO
NO AREAS OF WORSE THAN MVFR BR OBSERVED. WINDS GENERALLY CHAOTIC AND
VERY LIGHT THROUGH TAF VALID PERIOD.

LITTLE CHANGE IS EXPECTED OVER THE MID APPALACHIAN AND MID ATLANTIC
REGION INTO FRIDAY...WITH A BLOCKING HIGH OFFSHORE AND LOW
PRESSURE OVER THE PLAINS. A WARM MOIST AIR MASS WILL REMAIN IN PLACE
OVER THE AREA...MAINTAINING A THREAT FOR OCCASIONAL MVFR
RESTRICTIONS...ESPECIALLY DURING THE LATE NIGHT AND EARLY MORNING
HOURS...ALONG WITH A CONTINUED THREAT FOR DIURNALLY DRIVEN SCATTERED
TO WIDELY SCATTERED SHOWERS/THUNDERSTORMS. GENERALLY VFR THROUGH
MUCH OF THIS PERIOD...OUTSIDE LATE NIGHT/EARLY MORNING BR/FG.

BY FRIDAY NIGHT...WE COULD SEE A BETTER THREAT OF SHOWERS/STORMS
AS A STORM SYSTEM APPROACHES FROM THE MIDWEST...WHICH COULD BRING A
LONGER PERIOD OF SUB VFR WX TO THE AREA FOR THE WEEKEND. WIDESPREAD
VFR RETURNS BEHIND THE SYSTEM FOR EARLY NEXT WEEK.

&&

.CLIMATE...
RECORD HIGH TEMPS FOR 3/20...

ROANOKE    83 (1968)
LYNCHBURG  83 (1968)
DANVILLE   82 (1952)
BLUEFIELD  76 (1968)
BLACKSBURG 75 (1968)

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/RAB
NEAR TERM...AMS/RAB/WP
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/JH/RAB/WP
CLIMATE...
Hazardous weather outlook, Mar 20, 3:58 AM EDT, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 AM EDT TUE MAR 20 2012

NCZ001>006-018>020-VAZ013>020-022>024-032>035-043>047-058-059-210800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
358 AM EDT TUE MAR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

CLUSTERS OF SLOW MOVING THUNDERSTORMS COULD PRODUCE ISOLATED LARGE
HAIL AND LOCALLY STRONG WINDS THIS AFTERNOON INTO EARLY THIS EVENING.
IN ADDITION...VERY HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING
WITH SOME OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009>012-WVZ042>045-210800-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-MERCER-SUMMERS-MONROE-GREENBRIER-
358 AM EDT TUE MAR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 20, 5:53 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 PM EDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             NORTHBROOK PARK         36.63N  79.39W
03/20/2012  E0.70 INCH       CITY OF DANVILLE   VA   TRAINED SPOTTER

&&

EVENT NUMBER RNK1200011

FISHER
Local storm report, Mar 20, 5:54 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
554 PM EDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             GILMER TERRACE          36.83N  79.40W
03/20/2012  M1.00 INCH       PITTSYLVANIA       VA   PUBLIC

&&

EVENT NUMBER RNK1200012

FISHER
Local storm report, Mar 20, 6:22 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             2 E EVINGTON            37.23N  79.25W
03/20/2012  E0.88 INCH       CAMPBELL           VA   TRAINED SPOTTER

0440 PM     HAIL             4 E EVINGTON            37.23N  79.21W
03/20/2012  E1.00 INCH       CAMPBELL           VA   PUBLIC

0445 PM     HAIL             1 SSE HILLSMAN CORNER   37.30N  79.23W
03/20/2012  E1.00 INCH       CAMPBELL           VA   PUBLIC

0457 PM     HAIL             ALTAVISTA               37.12N  79.28W
03/20/2012  E0.75 INCH       CAMPBELL           VA   TRAINED SPOTTER

0506 PM     HAIL             1 SW DAVIS MILL         37.19N  79.60W
03/20/2012  E1.00 INCH       BEDFORD            VA   PUBLIC

0508 PM     HAIL             DAVIS MILL              37.20N  79.59W
03/20/2012  E0.70 INCH       BEDFORD            VA   PUBLIC

            COVERED THE GROUND

0510 PM     HAIL             1 SSE MONETA            37.17N  79.63W
03/20/2012  E0.88 INCH       BEDFORD            VA   FIRE DEPT/RESCUE

0538 PM     HAIL             NORTHBROOK PARK         36.63N  79.39W
03/20/2012  E0.70 INCH       CITY OF DANVILLE   VA   TRAINED SPOTTER

0545 PM     HAIL             DANVILLE                36.59N  79.39W
03/20/2012  E1.00 INCH       CITY OF DANVILLE   VA   PUBLIC

0545 PM     HAIL             GILMER TERRACE          36.83N  79.40W
03/20/2012  M1.00 INCH       PITTSYLVANIA       VA   PUBLIC

0546 PM     HAIL             AFTON HILLS             36.65N  79.40W
03/20/2012  E0.70 INCH       PITTSYLVANIA       VA   PUBLIC

&&

EVENT NUMBER RNK1200005 RNK1200007 RNK1200006 RNK1200008 RNK1200015
RNK1200014 RNK1200013 RNK1200011 RNK1200009 RNK1200012 RNK1200010

WHP
Local storm report, Mar 20, 6:29 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             3 NNW WESTOVER HILLS    36.64N  79.48W
03/20/2012  E1.00 INCH       PITTSYLVANIA       VA   TRAINED SPOTTER

            LASTED UNTIL 625 PM EDT

&&

EVENT NUMBER RNK1200016

WHP
Local storm report, Mar 20, 6:34 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
634 PM EDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             SURRY HILLS             36.60N  79.47W
03/20/2012  E1.00 INCH       CITY OF DANVILLE   VA   PUBLIC

&&

EVENT NUMBER RNK1200017

FISHER
Local storm report, Mar 20, 6:37 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 PM EDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             5 SE SWANSONVILLE       36.67N  79.52W
03/20/2012  E1.00 INCH       PITTSYLVANIA       VA   PUBLIC

&&

CORRECTED COUNTY/STATE...LOCATION

EVENT NUMBER RNK1200017

WHP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 5:42 PM EDTSevere Thunderstorm WarningRNKCaswell63 min
Mar 20, 6:53 PM EDTSpecial Weather StatementRNKYadkin52 min
Mar 19, 8:25 PM EDTSpecial Weather StatementRNKBotetourt65 min
Mar 19, 8:32 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt43 min
Mar 20, 1:39 PM EDTSpecial Weather StatementRNKBath66 min
Mar 20, 2:11 PM EDTSpecial Weather StatementRNKFloyd64 min
Mar 20, 2:26 PM EDTSpecial Weather StatementRNKCity of Buena Vista64 min
Mar 20, 3:40 PM EDTSpecial Weather StatementRNKBotetourt35 min
Mar 20, 4:28 PM EDTSpecial Weather StatementRNKCampbell32 min
Mar 20, 4:30 PM EDTSpecial Weather StatementRNKCraig30 min
Mar 20, 4:34 PM EDTSevere Thunderstorm WarningRNKCampbell, Halifax, Pittsylvania56 min
Mar 20, 4:41 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig, Roanoke49 min
Mar 20, 5:01 PM EDTSevere Thunderstorm WarningRNKBedford20 min
Mar 20, 5:31 PM EDTSevere Thunderstorm WarningRNKFranklin43 min
Mar 20, 6:01 PM EDTFlash Flood WarningRNKFranklin97 min
Mar 20, 6:03 PM EDTSevere Thunderstorm WarningRNKPittsylvania35 min
Mar 20, 6:12 PM EDTFlash Flood WarningRNKPittsylvania4 hr
Mar 20, 7:07 PM EDTSpecial Weather StatementRNKCampbell38 min
Mar 20, 7:53 PM EDTFlash Flood WarningRNKAppomattox4 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.